Arizona, 2009Lightning Strike and Heavy Rain in Arizona, September 19, 2009
September 19, 2009 · NWS PSR · 2 events in 1 county or zone
Showers and thunderstorms propagated off the mountains and into the Roosevelt area late in the afternoon Saturday.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms propagated off the mountains and into the Roosevelt area late in the afternoon Saturday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 19, 2:55 PM MST, 25 minutes earlier.
Area forecast discussion, Sep 19, 2:55 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST SAT SEP 19 2009
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BUILD OVER THE NORTHWEST UNITED STATES THE
NEXT FEW DAYS. AT THE SAME TIME...A LOW PRESSURE AREA WILL SLIDE
SOUTHWARD OUT OF CANADA AND MAKE ITS WAY INTO THE CENTRAL/SOUTHERN
PLAINS AND ROCKIES. AFTER A COUPLE OF WARM DAYS TO START OUT THE
WEEK...IT APPEARS THAT SOMEWHAT COOLER AIR WILL FILTER INTO THE
REGION FROM THE EAST AROUND TUESDAY. WARMER TEMPERATURES ARE
ANTICIPATED LATER NEXT WEEK. THE NEXT SEVEN DAYS ARE EXPECTED TO BE
RAIN-FREE.
&&
.DISCUSSION...
HEFTY BATCH OF THUNDERSTORMS BROKE OUT THIS AFTERNOON OVER OUR FAR
ERN CWA...IE ZONE 24. MOST OF THESE STORMS ARE LIKELY HEAVY-RAINERS
...WITH SOME SMALL HAIL AND GUSTY WINDS ALSO QUITE LIKELY. A WEAK
UPPER LEVEL SHORTWAVE NOTICEABLE ON THE WV LOOPS WAS PROBABLY GIVING
SOME IMPETUS FOR STORM DEVELOPMENT TODAY...ALONG WITH THE SLIGHTLY
ELEVATED BL MOISTURE LEVELS AND COOL AIR ALOFT...MINUS 10-11 AT
500MB. STORMS ARE ATTEMPTING TO PROPAGATE SEWD INTO THE LOWER
DESERTS...BUT ARE HAVING A HARD TIME DUE TO THE DRY LOW-LEVEL
ENVIRONMENT. SO...LEFT SOME TOKEN SLIGHT CHANCES THIS EVENING IN THE
SCNTRL LOWER DESERTS...AND CHANCE POPS IN HIGHER TERRAIN OF ZONE 24.
THE AFOREMENTIONED SHORTWAVE IS PROGGED TO SLIDE QUICKLY SEWD EARLY
THIS EVENING...AND WITH THE SETTING SUN...STORMS SHOULD DIE OFF
RAPIDLY. A MUCH DRIER AND MORE STABLE AMS WILL BE THE RULE OVER THE
ENTIRE PHX CWA ON SUNDAY...WITH TEMPS CLOSE TO WHAT THEY WERE TODAY.
TURNING OUR ATTENTION TO THE UPCOMING WX EVENTS NEXT WEEK. A STRONG
SHORTWAVE TROUGH IS FORECAST BY ALL MODELS TO DROP SEWD INTO THE
CENTRAL US EARLY NEXT WEEK...WHILE A STRONG UPPER HIGH TAKES SHAPE
OVER THE PAC NW. AS THESE FEATURES AMPLIFY...A LARGE CUTOFF LOW NOW
APPEARS CERTAIN TO DEVELOP. THE BIG QUESTION IS...WHERE EXACTLY WILL
IT DEVELOP AND ONCE IT DOES HOW WILL IT MOVE. 12Z GFS WAS STILL THE
ODD MODEL OUT...MOVING THE LOW MUCH FURTHER W THAN ECMWF...WITH NAM
KIND OF IN THE MIDDLE. 18Z RUN OF THE NAM IS NOW FURTHER W THAN
12Z RUN AND BEGINNING TO LOOK LIKE IT/S BEGINNING TO FAVOR THE GFS
POSITION. ANY SCENARIO YOU BUY INTO AT THIS TIME WOULD BE DRY FOR
OUR CWA. THE MAIN STICKING POINT WOULD BE HOW MUCH COOLING TO BRING
INTO THE CWA AND HOW FAR W TO TAKE IT. 12Z MEXMOS WAS GIVING A FULL
10 DEG F OF COOLING ON TUESDAY FOR KPHX. FOR NOW...OPTED TO NOT GO
THAT COOL...MORE ON THE ORDER OF 5 DEGREES. BUT...IF THE GFS DOES
VERIFY BEST...WE COULD ONLY SEE MAX TEMPS NEAR 90 OR SO ON
WEDNESDAY. TIME WILL TELL. COULD ALSO BE SOME BREEZES IN THE
MORNINGS AS BACKDOOR COOL FRONT GIVES A MODERATE E/W NEAR-SURFACE
PRESSURE GRADIENT. LATTER PART OF THE EXTENDED WAS LEFT ALONE FOR
NOW...BUT MID SHIFT MAY NEED TO MAKE SOME MAJOR MODIFICATIONS
TEMP-WISE IF ECMWF BEGINS TO SING THE GFS TUNE...IE WE WOULD NEED TO
GO MUCH COOLER WITH OUR TEMPS WED AND THEREAFTER.
&&
.AVIATION...
KPHX AND KIWA...
MOST SHOWERS AND THUNDERSTORMS ARE EXPECTED TO STAY BEYOND 30 NM TO
THE NORTH AND EAST OF KPHX THIS AFTERNOON AND EARLY EVENING...BUT
ISOLATED STORMS MAY DEVELOP BETWEEN 20 AND 30 NM TO THE NORTH AND
EAST OF KPHX AND 10 NM NORTH AND EAST OF KIWA. THUS...HAVE
CONTINUED TO INCLUDE A CB GROUP IN THE TAFS. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...SOME OF THEM QUITE STRONG...ARE EXPECTED
TO THE EAST OF KPHX FROM ABOUT 35 NM AND BEYOND THIS AFTERNOON AND
EARLY EVENING WITH TOPS TO OVER 40 THOUSAND FEET.
TYPICAL DIURNAL WINDS ARE EXPECTED WITH WINDS GENERALLY FROM THE
WEST THIS AFTERNOON AND EARLY EVENING...BUT ARE EXPECTED TO SWITCH
FROM THE SOUTHEAST AND EAST EARLIER THAN USUAL AFTER 0300 GMT THIS
EVENING AND CONTINUE THROUGH SUNDAY MORNING...THEN SWITCH FROM THE
SOUTHWEST AND WEST AGAIN AFTER 1800 OR 1900 GMT SUNDAY.
KIPL AND KBLH...
TYPICAL DIURNAL WINDS AND MOSTLY CLEAR SKIES ARE EXPECTED THIS
WEEKEND.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
AS A STRONG HIGH PRESSURE SYSTEM BUILDS OVER THE WEST COAST
MONDAY...A COLD FRONT WILL MOVE SOUTH FROM NV/UT INTO AZ. AT THIS
TIME IT APPEARS THAT THE BREEZY WINDS AND DRIER AIR ASSOCIATED WITH
THE FRONT WILL ARRIVE LATE MONDAY INTO TUESDAY. SIGNIFICANT DRYING
IS LIKELY BEHIND THE FRONT...WITH MIN RH VALUES FALLING WELL BELOW
15 PERCENT. BREEZY EASTERLY WINDS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY...DECREASING IN INTENSITY THE SUBSEQUENT DAYS. AFTER
WEDNESDAY RH VALUES WILL SLOWLY TREND UPWARD. AFTER DROPPING FROM
MONDAY TO TUESDAY...TEMPERATURES WILL SHOW LITTLE VARIATION THROUGH
THE WEEKEND.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ESTLE
AVIATION...ELLIS
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Sep 19, 6:02 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST SAT SEP 19 2009
AZZ021>023-028-201315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
602 AM MST SAT SEP 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED. IN ADDITION
TO LIGHTNING...THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP
WILL BE SUDDEN STRONG WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WEATHER HAZARDS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-201315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
602 AM MST SAT SEP 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE AFTERNOON
AND EVENING. IN ADDITION TO LIGHTNING...THE STORMS WILL BE CAPABLE OF
PRODUCING SUDDEN STRONG WINDS AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WEATHER HAZARDS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025>027-CAZ030>033-201315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
602 AM MST SAT SEP 19 2009 /602 AM PDT SAT SEP 19 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO WEATHER HAZARDS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AJ
In the hours before
Special weather statement, Sep 19, 2:17 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST SAT SEP 19 2009
AZZ024-192200-
GILA AZ-
217 PM MST SAT SEP 19 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 300 PM MST
AT 217 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF HILLTOP ALONG HIGHWAY 60...MOVING
EAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL GILA COUNTY...
LAT...LON 3373 11048 3349 11042 3346 11074 3364 11078
TIME...MOT...LOC 2117Z 257DEG 4KT 3357 11066
HIRSCH
Special weather statement, Sep 19, 2:30 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
230 PM MST SAT SEP 19 2009
AZZ024-192215-
MARICOPA AZ-
230 PM MST SAT SEP 19 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 315 PM MST
AT 229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF CAMP CREEK...MOVING SOUTH
AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN MARICOPA COUNTY EAST OF CAMP CREEK...
LAT...LON 3379 11147 3375 11176 3402 11178 3402 11154
TIME...MOT...LOC 2130Z 351DEG 9KT 3400 11166
HIRSCH
Special weather statement, Sep 19, 2:43 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
243 PM MST SAT SEP 19 2009
AZZ024-192230-
MARICOPA AZ-
243 PM MST SAT SEP 19 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 330 PM MST
AT 239 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF CAMP CREEK...MOVING SOUTH
AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LIGHTNING WELL OUT AHEAD OF THE STORM IS ALSO POSSIBLE NEAR BARTLETT
LAKE.
LOCATIONS IMPACTED INCLUDE...
BARTLETT LAKE...
SUNFLOWER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3376 11141 3369 11169 3402 11179 3402 11155
TIME...MOT...LOC 2140Z 341DEG 11KT 3397 11165
HIRSCH
Heavy Rain, Gila
- When
- September 19, 3:20 PM MST to 4:10 PM MST
- Where
- Gila County, Roosevelt
- Reported by
- COOP Observer
- Coordinates
- 33.670, -111.130
Heavy rain with thunderstorms struck Roosevelt late in the afternoon. One report included 1.47 inches in just 48 minutes at Roosevelt dam.
Lightning, Gila
- When
- September 19, 3:25 PM MST
- Where
- Gila County, 1 mi NW of Roosevelt
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.680, -111.142
Lake patrol at Roosevelt Lake reported a lightning strike that caused a brief power outage at the marina. A small shed was also damaged.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 19, 2009$137,000 · 5 events
- Flash Flood and Damaging Wind in Texas, September 19, 2009$50,000 · 54 kt wind · 2 events
- Drought in Wisconsin, September 19 to 30, 2009$26,000 · 2 events
- Flash Flooding and Heavy Rain in Missouri, September 19, 20098 events
- Flash Flood and Hail in New Mexico, September 19, 2009$10,000 · 1 in hail · 4 events
- Flash Flooding in Arkansas, September 19, 2009$4,000 · 2 events
- Flash Flood and Damaging Wind in Texas, September 19, 200960 kt wind · 2 events
- Wildfire in California, September 19 to 24, 20091 event
- Flash Flood in Tennessee, September 19, 2009$10,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20091 event
- Coastal Flood in Florida, September 19 to 21, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 19, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192238, 192239.